Nebraska, 2009

Hail and Damaging Wind in Nebraska, August 6, 2009

August 6, 2009 · NWS LBF · 4 events in 1 county or zone

Thunderstorms developed on the high plains then moved east into deeper moisture and intensified producing large hail and damaging winds in southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed on the high plains then moved east into deeper moisture and intensified producing large hail and damaging winds in southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 6, 1:33 PM MST, 6 hours 7 minutes earlier.

Area forecast discussion, Aug 6, 1:33 PM MST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT THU AUG 6 2009

.SYNOPSIS...A BROAD TROUGH OF LOW PRESSURE ALOFT HAS MOVED ONSHORE
ACROSS THE PACIFIC NORTHWEST TDY...SPREADING CLOUDINESS AND
CONVECTION ACROSS THE WESTERN HALF OF THE CONUS THIS AFTERNOON. WV
IMAGERY CONTINUES TO INDICATE A LARGE PLUME OF TROPICAL MOISTURE
FLOWING INTO THE INTERMOUNTAIN WEST FROM BAJA CALIFORNIA. AT THE
SURFACE...RESIDUAL CONVECTION AND MOISTURE FROM THIS MORNING...ALONG
WITH EASTERLY WINDS...HAS PUT A DAMPER ON THE WARMUP THIS AFTERNOON
WITH MOST LOCATIONS STRUGGLING TO REACH THE MID 80S.

&&

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH SUNDAY...HAVING A HARD TIME BUYING INTO
THE MAINLY DRY CONDS DEPICTED IN THE GFS AND NAM SOLNS FOR THIS
EVENING GIVEN THE CONVECTIVE CLOUDINESS AND RADAR RETURNS OVER THE
PANHANDLE ATTM. CLEARING ACROSS THE PANHANDLE THIS AFTERNOON HAS
ALLOWED TEMPS TO RISE INTO THE LOWER TO MID 80S ACROSS SOUTHWESTERN
PORTIONS OF THE FORECAST AREA AS OF 2 PM CDT. THE CONVECTIVE TEMP AT
LBF THIS MORNING (PER 12Z RAOB) WAS 86 AND DENVER WAS 91.
INTERPOLATING BETWEEN THE TWO LOCATIONS...WOULD PUT CONVECTIVE TEMPS
IN THE UPPER 80S OVER THE PANHANDLE AND NERN COLORADO...WHICH IS
DEFINITELY POSSIBLE OVER THE NEXT 1 TO 3 HOURS...PROVIDED ADDTL
CLEARING OCCURS. BULK LAYER SHEAR OF >40KTS AND SB CAPES APPG
2000J/KG SHOULD ALLOW STORMS TO REACH SEVERE LIMITS. IN LIGHT OF THE
SEVERE POTENTIAL AND ONGOING SHOWERS IN THE WEST ATTM...FEEL A
DRY...NUMERICAL GUIDANCE FCST NOT WARRANTED HERE. IN WESTERN
AREAS...CONVECTION SHOULD WANE AFTER SUNSET. THE EXCEPTION MAY BE IN
EASTERN AREAS...AS A STRONG LOW LEVEL JET WILL FOCUS ITSELF ACROSS
THE EASTERN HALF OF THE FORECAST AREA...EXTENDING NORTH INTO EASTERN
SO DAKOTA. THOUGH THE NOSE OF THIS WILL IMPACT SOUTH DAKOTA
MAINLY...FEEL ENOUGH ISENTROPIC LIFT IS IN PLACE EARLY ON TO SUPPORT
PRECIPITATION IN EASTERN AREAS.

FOR FRIDAY...THE WESTERN TROUGH WILL LIFT NNEWD INTO IDAHO AND WRN
MT FURTHER AMPLIFYING THE MID LEVEL FLOW ACROSS THE CENTRAL PLAINS.
A THERMAL RIDGE WILL BUILD NORTH INTO WESTERN NEBRASKA FRIDAY
AFTERNOON. AM A LITTLE PESSIMISTIC ABOUT HIGHS TOMORROW REACHING THE
CENTURY MARK FOR A COUPLE OF REASONS...FIRST IS THE LACK OF SWRLY
LOW LEVEL WINDS WEST OF A LINE FROM LBF TO ONL AND SECOND IS LOW
CLOUDINESS...EXPECTED TO BE ENTRENCHED ACROSS MOST OF THE FORECAST
AREA FRIDAY MORNING. ABUNDANT LOW LEVEL MOISTURE AND LOW
CLOUDINESS...HINDERED THE WARMUP FOR A BULK OF THE CWA THIS
AFTERNOON AND FEEL THIS WILL BE THE CASE FOR TOMORROW. WITH THIS IN
MIND...HAVE OPTED FOR LOWER TO MID 90S TOMORROW. CAP STRENGTH WILL
PLAY INTO THE PRECIP FCST TOMORROW AND IS EXPECTED TO BE WEAKEST
WEST OF A LINE FROM VTN TO OGALLALA AND WILL PAINT POPS WEST OF THIS
LINE FOR FRIDAY NIGHT.

SATURDAY AND SUNDAY...THE UPPER LEVEL TROUGH WILL LIFT INTO ERN MT
AND THE WESTERN DAKOTAS...FORCING A FRONT THROUGH THE FORECAST AREA
DURING THE AFTERNOON. THE TIMING OF THIS FEATURE WILL BE CRITICAL TO
THE TEMPERATURE FORECAST SATURDAY. THE NAM IS MORE AGGRESSIVE WITH
THIS FEATURE...PASSING IT THROUGH THE NRN CWA BY 18Z WHILE THE GFS
HAS THIS FEATURE NORTH OF THE NE/SD STATE LINE AT THIS SAME TIME
PERIOD. IN ALL REALITY...SATURDAY MAY INDEED BE WARMER THAN
FRIDAY...GIVEN THE DRIER BOUNDARY AIR IN PLACE AHEAD OF THE FRONT.

SUNDAY SHOULD BE COOLER WITH INCREASED CLOUDINESS NORTH OF THE
EXITING COLD FRONT. NO MAJOR CHANGES MADE TO THE ONGOING FCST ATTM.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...GENERALLY FOLLOWED THE
00Z EURO SOLN AND NATL GUIDANCE FOR DAYS 4 TO 7 WHICH HAS DECENT
AGREEMENT WITH THE 06Z GFS SOLN ACROSS THE CENTRAL CONUS. THIS SOLN
FAVORS...LIFTING THE WEST COAST TROUGH ACROSS THE CENTRAL CONUS ON
SUNDAY NIGHT AND MONDAY...THEN RETROGRADING A CLOSED HIGH FROM THE
SERN STATES INTO THE CENTRAL ROCKIES BY MIDWEEK. INHERITED SOME LOW
POPS FOR THE SUNDAY NIGHT-MONDAY NIGHT TIME FRAME AND SEE NO REASON
TO LET THEM GO ATTM WITH A SURFACE BOUNDARY IN THE VICINITY AND THE
LAST PIECE OF THE WRN TROUGH CROSSING THE CENTRAL PLAINS EARLY NEXT
WEEK. WITH THE UPPER LEVEL HIGH RETROGRADING WEST AND BUILDING INTO
THE CENTRAL ROCKIES...ABOVE NORMAL TEMPS ARE FORECAST FOR TUESDAY
THROUGH THURSDAY. FOR THE TEMPERATURE FORECAST
TUES-THURSDAY...GENERALLY UNDERCUT THE MEX GUIDANCE AS IT WARMER
THAN THE MEAN MEN GUIDANCE.

&&

.AVIATION...

AFTERNOON HAS BEEN BOUNCING BETWEEN VFR AND MVFR CIGS...AND THIS
TREND WILL CONTINUE THIS EVENING. MEANWHILE THE NEXT SHORT WAVE WILL
BRING AN INCREASING CHANCE FOR THUNDERSTORMS TONIGHT. MODELS
STRUGGLING GREATLY ON TIMING THUNDERSTORMS...THUS HAVE KEPT CB WITH
THE CIGS...AND WILL AMEND TO ADD THUNDER ONCE HIGHER CONFIDENCE OF
IMPACT AT THE TAF SITE WILL OCCUR. WHEN/IF THUNDERSTORMS PASS
SITE...EXPECT BRIEF PERIODS OF IFR CIGS/VSBY AND POSSIBLY SOME HAIL.
OVERNIGHT A RETURN TO MVFR STRATUS WILL DEVELOP...LOWERING TO IFR
OVER SOUTHWESTERN NEBRASKA. AREAS OF FOG ARE LIKELY AND MAY REDUCE
VSBY TO LESS THAN A MILE AT TIMES. CONDITIONS WILL BE SLOW TO
IMPROVE TO VFR TOMORROW MORNING...AND MAY NOT LIFT UNTIL EARLY AFTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

.AVIATION...MASEK
.SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Aug 6, 1:51 PM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM CDT THU AUG 6 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-072100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
351 PM CDT THU AUG 6 2009 /251 PM MDT THU AUG 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS NORTH CENTRAL
NEBRASKA TONIGHT. HEAVY RAIN IS EXPECTED WITH THE STORMS AS THEY
MOVE SLOWLY EAST-SOUTHEAST. THERE IS A SLIGHT RISK FOR THE
THUNDERSTORMS TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN ACTIVE WEATHER PATTERN WILL CONTINUE AS FRONTAL BOUNDARIES
MEANDERING ACROSS THE AREA COMBINE WITH ABUNDANT MOISTURE TO
PRODUCE THUNDERSTORMS. THEREFORE...A SLIGHT CHANCE OF
THUNDERSTORM ACTIVITY WILL CONTINUE FROM FRIDAY NIGHT THROUGH
MONDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH QUARTER SIZE
HAIL AND WIND GUSTS TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The Goodland radar (KGLD), 134 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chase

When
August 6, 7:40 PM MST
Where
Chase County, 5.44 mi NW of Imperial
Measured
0.88 in hail
Reported by
Public
Coordinates
40.570, -101.710

Hail, Chase

When
August 6, 7:41 PM MST
Where
Chase County, 2.81 mi S of Lamar
Measured
1 in hail
Reported by
Public
Coordinates
40.530, -101.980

Thunderstorm Wind, Chase

When
August 6, 7:45 PM MST
Where
Chase County, 7.22 mi NNW of Champion
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.570, -101.790

Strong winds estimated at over 60 mph blew over a twelve foot high tree.

Hail, Chase

When
August 6, 9:50 PM MST
Where
Chase County, 6 mi NE of Imperial
Measured
0.88 in hail
Reported by
Public
Coordinates
40.581, -101.549

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187952, 187953, 187956, 187958.